Hello Dr. Bob,
First of all, how are you ? All your friends here in Thailand hope you are doing well.
As you might remember through the millions of posts you are receiving me and my wife tested hiv+ 2 years ago in Thailand. My wife started meds (Sustiva+Combivir) 18 months ago and is doing very well. Last numbers, CD4 887/32% and VL <50, from 18 months ago 207/10% and VL 200.000. She is feeling great in spite of her slightly of the normal range RBC's (RBC 3.05, HGB 11.6, HCT 35.7, MCV 117 and PLT 457). Next test in 6 months time.
For me I started medication (Sustiva+Combivir) 10 weeks ago and new numbers are CD4 419/24% and VL 57 from 245/14% and 60.000. Pretty good results and almost undetectable. (well 7 is a lucky number). My RBCs are off range at (RBC 3.64, HGB 12.7, HCT 39.5, MCV 108 and RDW-CV 25). I am feeling better that 10 weeks ago but still a little fatigued.
My question is regarding the RDW-CV which is pretty high I guess. I started with all RBC numbers in the normal range 10 weeks ago. Could these off the range RBC numbers be AZT related ? And is it normal that in the first few weeks on AZT these RBC numbers show these off the range measurements ? And......will they bounce back ?
I know I have to be patient and not worry about anemia yet, but maybe you could clarify these things a little.
As always, a very thankfully Dr. Bob enthusiast,
Steve from Bangkok (and again that sounds erotic aint it ?)
Congratulations are in order for both you and your wife! You have both demonstrated excellent immunologic (increases in CD4 counts) and virologic (decreased HIV viral load) responses to your HAART regimens. BRAVO!
Both you and your wife do have mildly depressed red blood cell indices and increases in the size of your individual red blood cells (increased MCV, etc.). This is most likely due to the AZT component of your Combivir (AZT + 3TC). AZT is well known to potentially suppress bone marrow function, which leads to decreased red blood cell production and an increased red blood cell size. (MCV is mean corpuscular volume, a measure of red blood cell size.)
The changes in RDW-CV and MCV are not at all worrisome. As a matter of fact, my MCV remained elevated for several years after I discontinued AZT.
The declining hemoglobin, on the other hand, should indeed be monitored closely. Hemoglobin levels below the normal range of 12-16 g/dL for women and 14-18 g/dL for men mean you are anemic. If this condition worsens, you may begin to experience symptoms associated with anemia, including fatigue, exercise intolerance, rapid heartbeat, headache, shortness of breath, etc. Waiting six months for your next blood test is not a good idea. Your hemoglobin level needs to be checked much more frequently. If you and/or your wife are becoming more anemic (further decrease in hemoglobin levels) and your HIV specialist confirms the cause of the anemia is indeed AZT, then you have two options. One, switch off the AZT to a different drug in the same class. Or two, treat the anemia with Procrit, a medication that stimulates the production of new red blood cells, thereby correcting the anemia. Procrit is self administered by a small injection just under the skin once per week and has essentially no side effects.
Good luck, Bangkok Steve. And yes, no matter how you say it, "Bangkok" does indeed sound damn sexy.